Alabama, 2008

Hail and Damaging Winds in Alabama, July 12, 2008

July 12, 2008 · NWS BMX · 5 events in 5 counties and zones

Afternoon heating caused several severe thunderstorms across central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Afternoon heating caused several severe thunderstorms across central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 12, 10:11 AM CST, 34 minutes earlier.

Area forecast discussion, Jul 12, 10:11 AM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1111 AM CDT SAT JUL 12 2008

.UPDATED...FOR TODAY.

&&

.DISCUSSION...

ONGOING SHOWERS AND THUNDERSTORMS. MADE ADJUSTMENTS FOR THIS
DEVELOPMENT TO MUCH OF THE AREA. WILL CONTINUE TO SEE DEVELOPMENT
THROUGH THE AFTERNOON. UPDATES HAVE BEEN SENT.

&&

.AVIATION...12Z TAF DISCUSSION.

PATCHY FOG AND LOW CLOUDS WILL AFFECT TERMINALS THROUGH 13Z. DO NOT
EXPECT VISIBILITIES TO DROP BELOW MVFR. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AREAWIDE. INCLUDED CB AT
EACH TERMINAL. GREATER COVERAGE IS EXPECTED IN THE SOUTH...SO
INCLUDED VCTS WORDING FOR MGM AND TOI. SHOWERS AND THUNDERSTORMS
WILL DIMINISH AFTER SUNSET. FOR ANY TERMINAL WHICH EXPERIENCES A
THUNDERSTORM...EXPECT FREQUENT LIGHTNING...BRIEF GUSTY WINDS...AND
HEAVY RAINFALL.

14

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

16/14
Hazardous weather outlook, Jul 12, 5:30 AM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 AM CDT SAT JUL 12 2008

ALZ011>015-017>050-131130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
655 AM CDT SAT JUL 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL
ALABAMA GENERALLY FROM NOON THROUGH 8 PM. THE STORMS WILL BE
CAPABLE OF PRODUCING LOCALIZED HEAVY RAIN OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...DEADLY LIGHTNING...AND WIND GUSTS UP TO 45
MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS
ALL OF CENTRAL ALABAMA SUNDAY...GENERALLY FROM 1 PM THROUGH 10 PM.
THE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 45 TO 65 MPH...
LOCALIZED HEAVY RAIN...DEADLY LIGHTNING...AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME. BUT A FEW SEVERE STORMS MAY REQUIRE
WARNINGS SUNDAY AFTERNOON AND EVENING.

75

In the hours before

Special weather statement, Jul 12, 10:07 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1107 AM CDT SAT JUL 12 2008

ALZ025-027-036-121645-
COOSA-SHELBY-TALLADEGA-
1107 AM CDT SAT JUL 12 2008

...SIGNIFICANT WEATHER ALERT FOR COOSA...SHELBY AND TALLADEGA
COUNTIES UNTIL 1145 AM CDT...

AT 1107 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR WILSONVILLE...MOVING SOUTHEAST AT 16 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WILSONVILLE.
  BEESWAX AT LAY LAKE.
  VARNONS.
  SHELBY SHORES AT LAY LAKE.
  FAYETTEVILLE.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

TG
Special weather statement, Jul 12, 10:14 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1114 AM CDT SAT JUL 12 2008

ALZ026-027-121700-
ST. CLAIR-TALLADEGA-
1114 AM CDT SAT JUL 12 2008

...SIGNIFICANT WEATHER ALERT FOR ST. CLAIR AND TALLADEGA COUNTIES
UNTIL NOON CDT...

AT 1110 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR PELL CITY...MOVING EAST AT 16 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ST. CLAIR COUNTY AIRPORT.
  LINCOLN.
  HOWELLS COVE.
  JACKSON SHOALS.
  TALLADEGA SUPERSPEEDWAY.
  TALLADEGA.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

TG

The radar

The Birmingham radar (KBMX), 66 km away, was scanning. The volume nearest the first event began at 16:47 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Lightning, Talladega

When
July 12, 10:45 AM CST
Where
Talladega County, 2.23 mi ENE of Berneys
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.367, -86.097

A lightning strike caused a tree to fall onto a vehicle, briefly trapping its occupant. There were no injuries reported.

Thunderstorm Wind, Calhoun

When
July 12, 11:36 AM CST
Where
Calhoun County, 2.16 mi SSE of Prices
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
33.854, -85.660

Two trees were blown down at the intersection of Hollingsworth Road and AL-9, northeast of Jacksonvlle.

Thunderstorm Wind, Elmore

When
July 12, 1:12 PM CST
Where
Elmore County, 1.68 mi E of Claud
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.577, -86.051

Several trees were blown down on AL-14, just east of the Claud Community.

Thunderstorm Wind, Randolph

When
July 12, 2:05 PM CST
Where
Randolph County, 2.57 mi S of Wehadkee
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.193, -85.267

At least two mobile homes received considerable roof damage. One home and one church also received minor shingle damage.

Hail, Chambers

When
July 12, 2:23 PM CST
Where
Chambers County, 1.16 mi W of Lafayette
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.900, -85.400

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127762, 127763, 127764, 128354, 127765.